Alert archive / Kansas / Tornado Warnings in 2019
Tornado Warning 16, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 24, 2019, 4:25 PM CDT for Lyon County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2019, 4:25 PM CDT (21:25 UTC)
- Expired
- May 24, 2019, 5:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Lyon County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 3.2
The text
As transmitted.
616
WFUS53 KTOP 242125
TORTOP
KSC111-242215-
/O.NEW.KTOP.TO.W.0016.190524T2125Z-190524T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
425 PM CDT Fri May 24 2019
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southern Lyon County in east central Kansas...
* Until 515 PM CDT.
* At 425 PM CDT, a severe thunderstorm capable of producing a tornado
was located 17 miles south of Cottonwood Falls, moving northeast at
30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Olpe around 505 PM CDT.
Emporia around 515 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 129.
Kansas Turnpike between mile markers 116 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3817 9636 3836 9636 3846 9623 3822 9596
3817 9607
TIME...MOT...LOC 2125Z 230DEG 26KT 3812 9650
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Hennecke2 follow-up statements
304
WWUS53 KTOP 242156
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
456 PM CDT Fri May 24 2019
KSC111-242215-
/O.CON.KTOP.TO.W.0016.000000T0000Z-190524T2215Z/
Lyon-
456 PM CDT Fri May 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN
LYON COUNTY...
At 456 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Olpe, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Olpe around 505 PM CDT.
Emporia around 510 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 129.
Kansas Turnpike between mile markers 116 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3817 9636 3836 9636 3846 9623 3822 9596
3817 9607
TIME...MOT...LOC 2156Z 221DEG 28KT 3829 9630
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Hennecke868
WWUS53 KTOP 242205
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
505 PM CDT Fri May 24 2019
KSC111-242215-
/O.CON.KTOP.TO.W.0016.000000T0000Z-190524T2215Z/
Lyon-
505 PM CDT Fri May 24 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR SOUTHERN
LYON COUNTY...
At 504 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles southwest of Olpe, moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation. Law enforcement reported low-
level circulation 9 miles southwest of Olpe.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Olpe around 515 PM CDT.
This includes the following highways...
Interstate 35 between mile markers 128 and 129.
Kansas Turnpike between mile markers 116 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3817 9636 3836 9636 3846 9623 3822 9596
3817 9607
TIME...MOT...LOC 2204Z 233DEG 23KT 3822 9624
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
HenneckeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 3:18 PM CDT, 1 hour 7 minutes earlier.
Area forecast discussion, May 24, 3:18 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion National Weather Service Topeka KS 318 PM CDT Fri May 24 2019 .SHORT TERM...(This evening through Saturday) Issued at 316 PM CDT Fri May 24 2019 Heavy rainfall and the potential for flash flooding increases late this afternoon and evening as thunderstorms are expected to develop in a warm and moist environment ahead of a cold front tracking east through the area. Latest water vapor imagery shows a mid level trough lifting into the southern and central plains. Meanwhile strong moisture advection ahead of the front has raised PWAT values between 1.5 and 1.7 inches. These numbers are expected to rise close to 2 inches this evening, 3 standard deviations above normal. As thunderstorms continue to develop this afternoon and evening along and south of Interstate 70 corridor, convergence along the front maximizes with a strong mid level jet streak to favor multiple clusters of strong to severe storms training over portions of southeast Kansas this afternoon and evening. Training convection is likely to result in widespread 2 to 3 inches in the aforementioned areas with locally higher amounts up to 4 inches possible. With the favorable environment for heavy thunderstorms and potential for flash flooding, there is a high risk currently in effect through tonight for areas south of the Interstate 70 corridor. In addition to the heavy rainfall, strong effective bulk shear and strong mid level lapse rates will keep the risk for the large hail and damaging wind gusts the primary threats. Isolated tornadoes cannot be ruled out given the decent low level wind profiles on forecast soundings and low LCLs spreading northward as surface dewpoints are progged to reach near 70 degrees by 00Z. The tornado threat persists through early evening while the hail and wind threat continues overnight as a strong low level jet veers southwestward overnight, maintaining an environment of 0-6 km bulk shear values near 40 kts with ample MUCAPE to work with. Convection moves out Saturday morning with expected clearing through early afternoon before the next round of strong to severe storms arrives in the late afternoon and evening hours. Storms are expected to develop along and south of a front with very high sfc based cape values with bulk shear up to 40 kts. Severe weather will be likely through the evening with all hazards being possible, in addition to the heavy rainfall. High PWAT values and potential for heavy thunderstorms lead to decent confidence in the flash flood potential to persist through Sunday morning so have extended the Flash Flood Watch for the entire area through this period. .LONG TERM...(Saturday night through Friday) Issued at 316 PM CDT Fri May 24 2019 Additional rounds of thunderstorms with heavy rainfall are possible again Sunday evening as another mid level wave lifts across Kansas. Exact placement of the heaviest rainfall is still uncertain given the discrepancies between guidance. Upper low matures on Monday with a brief drying period through Monday evening. Chances for thunder increase once again Tuesday afternoon across far eastern areas as the upper low shifts east and out of the central plains area by Wednesday. Northwest flow aloft ensues with upper ridging across the Pacific Northwest. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1234 PM CDT Fri May 24 2019 VFR to start at KTOP/KFOE with clearing MVFR deck at KMHK as the front shifts eastward. Scattered TSRA is expected to develop and track northeast towards KTOP/KFOE in the 21Z to 23Z time frame. Lesser confidence for KMHK where most of the activity is progged to be east of the terminal. Scattered storms linger throughout the evening with MVFR decks likely through 12Z Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for KSZ008>012-020>024- 026-034>040-054>056-058-059. && SHORT TERM...Prieto LONG TERM...Prieto AVIATION...Prieto
Hazardous weather outlook, May 24, 3:21 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 321 PM CDT Fri May 24 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-252030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 321 PM CDT Fri May 24 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered severe thunderstorms will redevelop this afternoon. The best chance for strong to severe thunderstorms will be across east central and portions of northeast KS this afternoon and evening. The primary hazards with any severe thunderstorms will be large hail, damaging wind gusts and heavy rainfall. An isolated tornado or two is possible south of Interstate 70. The Flash Flood Watch was expanded to include the entire area, from this morning through Sunday morning. Flooding is especially dangerous at night when flood waters are harder to see. River flooding will also continue this evening and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The threat for strong to severe thunderstorms continues Saturday through Tuesday, with heavy rainfall and flooding also a hazard with these storms. Large hail, damaging wind gusts, and tornadoes are also possible Saturday late afternoon and evening. River flooding is expected to continue through much of the week and into the Memorial Day holiday weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, May 24, 10:52 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1052 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 AM TORNADO MARYSVILLE 39.84N 96.65W
05/24/2019 MARSHALL KS EMERGENCY MNGR
DELAYED REPORT...NUMEROUS REPORTS OF DAMAGE
ACROSS THE CITY HAVE BEEN REPORTED INCLUDING
THE FOLLOWING: TWO 30,000 GALLON GAS TANKS
WERE BLOWN ACROSS HIGHWAY 36, NUMEROUS POWER
LINES AND TREES SNAPPED WITHIN THE CITY, A
SEMI WAS BLOWN OVER, AND DAMAGE TO A
BUILDING AND DESTROYED SHEDS AT 12TH AND
JAYHAWK ROAD.
&&
BAERGLocal storm report, May 24, 10:56 AM CDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1056 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND DMG 5 WNW ONEIDA 39.90N 96.01W
05/24/2019 NEMAHA KS EMERGENCY MNGR
DELAYED REPORT...A HOME WAS DAMAGE AT THIS
LOCATION. LARGE TREES WERE SNAPPED. A GRAIN
BIN WAS THROWN FROM ITS BASE. A SHED WAS
ALSO DESTROYED.
&&
BAERGLocal storm report, May 24, 10:59 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 AM TSTM WND DMG TESCOTT 39.01N 97.88W
05/24/2019 OTTAWA KS EMERGENCY MNGR
DELAYED REPORT...SEVERAL WINDOWS BLOWN OUT
FROM HOMES. NUMEROUS TREES AND POWER LINES
WERE SNAPPED WITHIN THE CITY.
&&
BAERGLocal storm report, May 24, 11:00 AM CDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1100 AM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 AM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
05/24/2019 OTTAWA KS EMERGENCY MNGR
DELAYED REPORT...NUMEROUS REPORTS OF TREES
AND POWER LINES SNAPPED WITHIN THE CITY.
&&
BAERGSpecial weather statement, May 24, 2:48 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
248 PM CDT Fri May 24 2019
KSZ054-242045-
Lyon-
248 PM CDT Fri May 24 2019
...SIGNIFICANT WEATHER ADVISORY FOR LYON COUNTY UNTIL 345 PM CDT...
At 248 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Cottonwood Falls, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Emporia, Americus, Olpe, Hartford, Neosho Rapids, Allen and Admire.
This includes the following highways...
Interstate 35 between mile markers 128 and 143.
Kansas Turnpike between mile markers 116 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3855 9635 3870 9610 3849 9595 3829 9595
3821 9636
TIME...MOT...LOC 1948Z 247DEG 31KT 3822 9652
BaergLocal storm report, May 24, 3:35 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CDT FRI MAY 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL 6 S ALLEN 38.57N 96.17W
05/24/2019 E0.88 INCH LYON KS TRAINED SPOTTER
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:20 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 40 min |
| May 23, 7:28 PM CDT | Special Weather Statement | TOP | Ottawa | 32 min |
| May 23, 7:30 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 45 min |
| May 23, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Riley, Washington | 38 min |
| May 23, 7:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 50 min |
| May 23, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Washington | 34 min |
| May 23, 8:06 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 8:08 PM CDT | Areal Flood Warning | TOP | Clay, Cloud, Dickinson, Ottawa | 3 hr |
| May 23, 8:16 PM CDT | Special Weather Statement | TOP | Clay | 29 min |
| May 23, 8:30 PM CDT | Special Weather Statement | TOP | Marshall | 30 min |
| May 23, 8:43 PM CDT | Special Weather Statement | TOP | Clay | 32 min |
| May 23, 8:46 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 29 min |
| May 23, 9:11 PM CDT | Special Weather Statement | TOP | Marshall | 34 min |
| May 23, 9:39 PM CDT | Special Weather Statement | TOP | Marshall | 36 min |
| May 23, 10:36 PM CDT | Special Weather Statement | TOP | Republic | 24 min |
| May 23, 11:13 PM CDT | Special Weather Statement | TOP | Dickinson, Geary, Morris | 47 min |
| May 24, 2:17 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa, Republic | 43 min |
| May 24, 2:56 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 49 min |
| May 24, 3:41 AM CDT | Special Weather Statement | TOP | Marshall, Nemaha, Pottawatomie, Riley | 49 min |
| May 24, 4:04 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 41 min |
| May 24, 4:29 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 31 min |
| May 24, 4:37 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 23 min |
| May 24, 4:58 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 17 min |
| May 24, 8:17 AM CDT | River Flood Warning | TOP | Nemaha | 21 hr |
| May 24, 9:45 AM CDT | River Flood Warning | TOP | Cloud | 7 days |
| May 24, 9:55 AM CDT | River Flood Warning | TOP | Geary | 4 days |
| May 24, 2:48 PM CDT | Special Weather Statement | TOP | Lyon | 57 min |
| May 24, 3:08 PM CDT | River Flood Warning | TOP | Cloud | 54 hr |
| May 24, 3:10 PM CDT | River Flood Warning | TOP | Marshall, Washington | 7 days |
| May 24, 4:16 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 44 min |
| May 24, 5:11 PM CDT | Flash Flood Warning | TOP | Lyon, Morris | 4 hr |
| May 24, 5:12 PM CDT | Tornado Warning | TOP | Coffey, Lyon, Osage | 33 min |
| May 24, 5:36 PM CDT | Special Weather Statement | TOP | Jackson | 24 min |
| May 24, 5:39 PM CDT | Special Weather Statement | TOP | Anderson | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 21 min |
| May 24, 5:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Osage | 48 min |
| May 24, 5:50 PM CDT | Special Weather Statement | TOP | Jefferson | 25 min |
| May 24, 5:50 PM CDT | Tornado Warning | TOP | Coffey, Osage | 18 min |
| May 24, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 43 min |
| May 24, 6:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 40 min |
| May 24, 6:09 PM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| May 24, 6:12 PM CDT | Special Weather Statement | TOP | Jackson | 33 min |
| May 24, 6:22 PM CDT | Flash Flood Warning | TOP | Anderson, Coffey, Osage | 4 hr |
| May 24, 6:31 PM CDT | Special Weather Statement | TOP | Douglas | 29 min |
| May 24, 6:34 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 56 min |
| May 24, 6:36 PM CDT | Flash Flood Warning | TOP | Douglas, Franklin | 4 hr |
| May 24, 6:45 PM CDT | Special Weather Statement | TOP | Anderson | 30 min |
| May 24, 6:57 PM CDT | Special Weather Statement | TOP | Brown | 18 min |
Nearby
Tornado Warnings in Kansas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.